Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
4530918 tn?1431385582

Withdraw from pain pills

Hi you all, I'm 60 and have been on 6 pills daily of 10-325 Vicodin  for the last 7 years. I had three total knee replacements that went bad because of infection and then bone loss. My legs are a mess. I have never taken more than 1 extra pill in a day if I was in more pain  and than always back to the prescribes dosage. I want to get off these pills and see how my body feels. I'm starting to count them now and that's not a good sign. any help wold be great. I'm retired and can do this at home. I think
46 Responses
Avatar universal
Your situation is a bit different than many requests for info/help that I've seen here.

In the parlance of the treatment world you are opiate dependent, not addicted.  From your description you are not exhibiting drug-seeking behavior.

You have legitimate medical reasons to have pain management.

You can detox from your pain meds at home without the complications of children to parent or a job to go to.

These things mean the process for your situation may be different than someone like myself, who took opiates for mostly recreational purposes.
I'd like to give you a thoughtful answer and that's going to take a little time.  I will try to put together my thoughts on your situation and post by tomorrow evening.  I'm sure that by then you will also have recommendations from others here.

Cheers
4530918 tn?1431385582
My body is addicted to these drugs, I want to stop before it gets out of hand.I am starting to take a little more meds now and then.When I wake up everyday all I think about is my pain pills, they make me feel good
4530918 tn?1431385582
I stopped taking my pain pills this Morning. will see what happens. 180 pills a month for 7 years
8548587 tn?1426132056
I was exactly where you are but the difference is that I didn't choose at that time to recognize it and quit. I went on for another 7 or 8 years and ended up taking 16 10-325's a day. Started having to buy them off the street to make up the difference. I tried for a few years to get off them but never got more than a week or so before caving. And every time I did I ended up taking more and more. On March 9th of this year I just said enough is enough. I haven't touched one since. Today is 60 days and I already feel really good most of the time. Was it easy? Oh no! It was brutal.

The most important advice That I can give you is 1) Do it now. Don't make excuses or procrastinate. 2) The more positive your attitude, the less awful withdrawal and recovery will be. Be as physically active as you are able, stay as busy as you can (even when you think you can't), and try and keep your mood as positive as you can muster.

I wish you luck, you can do this if you really want to and the good people on here will help you with any questions or advice.
4530918 tn?1431385582
Thank you , I just hit 26 hours off the pain pills, not doing to bad.I feel good mentally not taking any today.
8548587 tn?1426132056
A wise man on here told me during my first week that this is 2/3 mental and 1/3 physical. He was so right. I still find that if I stay positive I feel better physically and when I let myself wallow in my own self-pity (which happens some days, lol) I feel much worse. It is not easy sometimes to control our brains but it is so worth the effort.

You are doing great! Just remember that it will be so much better soon and every day you get through is one day closer to feeling better.
4530918 tn?1431385582
37 hours in. lots of bathroom trips if you know what I mean.also runny noise but not to bad. Thanks for the support
8548587 tn?1426132056
You go this!
Avatar universal
I think it's great that you have decided to get yourself off these pills..you're recognizing the warning signs:  pill counting, feel happy when you're on them, etc.

However, I do want to say this:  Does your doctor know you're doing this?  I strongly advise that you tell him/her.  If something should happen and you require medical treatment, it is essential that your health care provider know what is going on.

Good luck..stick around here..

Hugs,
-Robin
4530918 tn?1431385582
I didn't say anything to my pain doctor, I should tell my Family doctor how I feel about taking the pain meds. I did mention stopping last year and he didn't seem to concerned. Im at 48 hours right now at 7 pm and man I can feel the withdraws real bad. I slept pretty good last night and didn't do much today, it's raining out. My wife is great with this and tells me she's proud of my decision. I got lucky with her.. when do the withdraws taper. Thanks everyone for your support.
4530918 tn?1431385582
Thank you
4530918 tn?1431385582
I think about my problems and I go back to the days when some of my army buddies didn't make it back home. what I'm going through is nothing . 11 bravo for life. ...https://www.youtube.com/watch?v=iyXYot6wHuE
4530918 tn?1431385582
Well I'm 60 hours in detox, slept pretty good last night, lost five pounds in the last three days. Feel strange not taking pill first thing when i get up . My pain levels are low also. happy happy
Avatar universal
Oh spike I'm so happy for you! Awesome job. You are right! Compared to soldiers, and so many others who have it worse than us this detox thing is not too bad. That's how I've always approached it and I can say that attitude will take you far and serve you well! If bathroom trips get too intense,  take one immodium. It will slow the bowel down a bit and help with the cramps. A good anti inflammatory and ice should help those knees if they act up. Good job!
10996785 tn?1432812977
Hey there spike, welcome to the community and congratulations on your decision to stop the pill counting. Smart move considering the knee problems you have. Pain is pain but addiction can be worse than pain. You were taking the pills for a good bit of time so expect the wd's to linger a while. I'm just coming off surgery where they gave me 10-325's, I took only the minimum knowing my history of abusing medications. I also had a total knee 14 years ago. But the one thing we have in common is that we both realize the dangers in taking pills just to feel a little better. You sound like you will do just fine but just be aware of some brain games you may experience yet as well as anxiety. Your mind may find a good excuse to try just one pill before it's all behind you. Well good luck spike I wish you the best...ike
4530918 tn?1431385582
I have wanted to take just i pill but didn't. I haven't dumped my pills yet, is that a bad sign. I have 200 -10/25 Norco's lock in my safe. I feel like taking them to my pharmacist but than they will look at me different.
10996785 tn?1432812977
spike you may not fit the "profile" of an addict but you are a human with pain and now a dependency. So I have to say in my mind, you have not reach the point of letting go altogether. I don't know your  pain scale so I won't tell you to dump the pills, although that the best idea, maybe you can give them up to someone who can control them for you if needed. However if you just want them for feeling good then get rid of them now! Becoming addiction free does take a commitment from you. You're a good way into the process so I hope you can stay strong,. You really were heading down a dangerous road. Good to stop it now!.....ike
4530918 tn?1431385582
I did talk to my wife about taking control of the pills and she said she would when I was ready.love that gal..feeling strong sensations all through my body, has to be the withdraws. I really have to watch the coffee, kind of makes me feel different also after two cups in the morning. That's for the support , helps more than you will ever know. love you guys to helping this old fart through this.
Avatar universal
i came back to see how you are doing and I see you are in great hands with the support you've got here and you have an excellent perspective of the task.  I had a friend going through chemo as I was getting off Suboxone.  I'm sure he would have happily traded places with me.  That helped with motivation.

Once you are off the pills and feel that you can deal with the pain without them, DUMP YOU STASH.

I'll be checking in to see how you're doing.  Good Luck !!!
4530918 tn?1431385582
Thank you
4530918 tn?1431385582
Only slept three hours last night, will try a nap later. Bathroom is getting back to normal . a lot of sneezing and runny nose with this withdraw.hanging in there
323551 tn?1255174750
I turned 60 last week and also want to get clean, you're doing great, keep it up!
10996785 tn?1432812977
Sleeping, anxiety, RLS, the bathroom and some other side effects can be rough. Yet is the bigger scheme of things they are nothing compared to what you were facing down the road spike. Keep your edge as you begin to find some relief upcoming. What other symptoms are you experiencing? You may be surprised at what knowledge is contained in this community that can help you. Keep posting spike and tell us what's going on. Good Luck...ike
4530918 tn?1431385582
Victor, you can do it when your ready. I'm doing it and I know every day will be better
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.